Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 61, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 20, 2000, 2:02 AM CDT for Brown County, Jackson County, Nemaha County, Kansas. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 2000, 2:02 AM CDT (07:02 UTC)
- Expired
- Jun 20, 2000, 3:00 AM CDT
- In force
- 58 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Brown County, KS, Jackson County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 2:07 AM CDT | Thunderstorm Wind 52 E | Seneca, KS | Strong winds downed trees in Seneca. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 12:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 468 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
346 WUUS53 KTOP 200703 SVRTOP KSC013-085-131-200800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 202 AM CDT TUE JUN 20 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROWN COUNTY IN NORTHEAST KANSAS NORTHERN JACKSON COUNTY IN NORTHEAST KANSAS SOUTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS * UNTIL 300 AM CDT * AT 159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTH OF ONEIDA TO 12 MILES SOUTHWEST OF CORNING...OR FROM 24 MILES WEST OF HIAWATHA TO 29 MILES SOUTHEAST OF MARYSVILLE...MOVING EAST AT 45 MPH. * SOME LOCATIONS AFFECTED... SABETHA GOFF FAIRVIEW WETMORE RESERVE POWHATTAN NETAWAKA HIAWATHA WHITING WILLIS HORTON EVEREST TREES WERE REPORTED BLOWN OVER IN SENECA AT 201 AM CDT. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:39 PM CDT, 11 hours 23 minutes earlier.
Area forecast discussion, Jun 19, 2:39 PM CDT, 11 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 239 PM CDT MON JUN 19 2000 ...MAIN FORECAST PROBLEM IS THUNDERSTORM CHANCES TONIGHT THROUGH TUESDAY EVENING... GENERALLY PREFER AN ETA/AVN COMBINATION FOR THIS FORECAST...AS THE NGM APPEARS TO BE A LITTLE TOO FAST WITH THE MOVEMENT OF THE SURFACE FRONT. TROPICAL MOISTURE PLUME OVER EASTERN KANSAS CONTINUES YIELD SCATTERED SHOWERS AND THUNDERSTORMS IN THE WARM AIR ADVECTION PATTERN. WILL MENTION OF EVENING PRECIPITATION ACROSS EAST CENTRAL KANSAS BASED ON CURRENT RADAR TRENDS. A SECOND AREA OF CONCERN IS DRY-LINE ACROSS WESTERN KANSAS. VISIBLE SATELLITE LOOPS SHOW TOWERING CUMULUS DEVELOPING ALONG THE DRY-LINE. PROFILERS SUGGEST THIS ACTIVITY WOULD MOVE NORTHEAST. WITH STRONG INFLOW AND UNSTABLE ATMOSPHERE ACROSS CENTRAL KANSAS...CANNOT SEE WHY THIS ACTIVITY WOULD NOT PERSIST INTO THE OVERNIGHT HOURS. NORTH CENTRAL KANSAS HAS THE BEST CHANCES TO SEE THIS ACTIVITY...WITH LESSER CHANCES IN THE EAST. COLD FRONT TO ENTER NORTH CENTRAL KANSAS BY MIDDAY TUESDAY...AND EXTEND ALONG THE KANSAS TURNPIKE BY 00Z WEDNESDAY. 850-700 MB Q-VECTOR DIVERGENCE FIELDS SHOW GOOD LIFT AHEAD OF THE BOUNDARY ON TUESDAY...ESPECIALLY OVER EAST CENTRAL KANSAS. BOTH ETA AND AVN FORECAST CAPES IN THE 2000 TO 3000 J/KG RANGE AHEAD OF THE FRONT. FORECAST HODOGRAPHS SHOW A DECENT AMOUNT OF SHEAR...BUT NOT MUCH TURNING OF THE LOW LEVEL WINDS...SO A LINEAR EVOLUTION IS LIKELY. WILL CARRY THE HIGHEST POPS ACROSS EAST CENTRAL KANSAS...AND WILL LIMIT POPS TO THE MORNING HOURS IN THE NORTH CENTRAL. Q-VECTOR FORECASTS SUGGEST PRECIPITATION WILL LINGER INTO THE EVENING HOURS ACROSS EAST CENTRAL KANSAS BEFORE THE FRONT DRIES THINGS OUT. 60 HOUR ETA FORECAST LOOKS QUITE INTERESTING AS ITS STALLS THE FRONT ACROSS NORTHERN OKLAHOMA WEDNESDAY MORNING...BUT THEN LIFTS THE FRONT BACK NORTH TO A KGBD TO KEMP wLINE BY 00Z THURSDAY. THE AVN DOES NOT SHOW THIS...SO WILL DISCOUNT IT FOR NOW (PLUS IT WOULD MAINLY EFFECT THE WEDNESDAY NIGHT FORECAST)...ALTHOUGH IT BEARS WATCHING. .TOP...NONE. 58
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:02 AM CDT | Flash Flood Warning | TOP | Douglas, Shawnee, Wabaunsee | 118 min |
| Jun 20, 4:02 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 28 min |
| Jun 20, 4:19 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 26 min |
| Jun 20, 5:32 PM CDT | Flash Flood Warning | TOP | Franklin | 4 hr |
| Jun 20, 6:12 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.